Newly Published
Images in Anesthesiology  |   April 2019
Harlequin Syndrome Associated with Erector Spinae Plane Block
Author Notes
  • From the Department of Anesthesiology and Pain Medicine, The Ottawa Hospital, Ottawa, Ontario, Canada (T.R.S., S.G., I.C.); University of Ottawa, Ottawa, Ontario, Canada (T.R.S., P.K., S.G., I.C.); and Ottawa Hospital Research Institute, Ottawa, Ontario, Canada (I.C.).
  • Correspondence: Address correspondence to Dr. Sullivan: drtimothyrichmondsullivan@gmail.com
Article Information
Images in Anesthesiology / Obstetric Anesthesia / Pediatric Anesthesia
Images in Anesthesiology   |   April 2019
Harlequin Syndrome Associated with Erector Spinae Plane Block
Anesthesiology Newly Published on April 17, 2019. doi:10.1097/ALN.0000000000002733
Anesthesiology Newly Published on April 17, 2019. doi:10.1097/ALN.0000000000002733
Harlequin syndrome represents a partial autonomic neuropathy.1  The characteristic appearance is sharply demarcated hemifacial erythema (arrow) and diaphoresis. The underlying pathologic process involves ipsilateral interruption of the autonomic pathway between the hypothalamus, intermediolateral column of the spinal cord, cervical sympathetic ganglia, and postganglionic sympathetic fibers, resulting in relative ipsilateral facial pallor and anhidrosis with contralateral overcompensation.1,2 
The patient pictured was noted to have right-sided facial erythema and right upper limb diaphoresis with concomitant hypotension after receiving a left-sided T3 erector spinae plane block with 20 ml of adrenalized 0.5% ropivacaine for radical mastectomy and axillary dissection. The patient’s symptoms were transient. The image, acquired at 6 h, followed partial resolution. Complete resolution of the hemodynamic and sudomotor/vasomotor features occurred within 4 h and 12 h, respectively.